Can anesthesia cause dementia symptoms to worsen?

Follow
Share

My mom is 78 years old and has been hospital for 1 week now due to high Coumadin levels and an infected pressure sore. She has started getting forgetful lately and started repeating herself often. The dr put her on a low does of Aricept which she just started on Saturday. She has been getting a local anesthesia in the hospital for the treatment of her pressure sore. For the last three days her mental state seems to
Fluctuate rapidly, she's fine in the morning and then by the afternoon she is confused as to why she is at the hospital and she seems to not know what's going on. Then it seems to get better again the next morning. Could this be the effects of local anesthesia ? Could it be a bad reaction to aricept? Any thoughts?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
Thank you both so much I'm not very knowledgeable on this yet so I'm trying to learn,. In answer to your question Pam my mom lives with my dad who takes care of her but they already told us she will be discharged to a rehab center
Helpful Answer (0)
Report

Our mom got her Coumadin up from 2 to 9 and suffered spontaneous brain bleed. We guessed that she accidentally doubled or tripled her meds.
Your mother may have vascular dementia from years of cardiac issues. Local anesthetics would not affect her, but general anesthesia is a different story. Antibiotics CAN affect her thinking, so can infection. I doubt if your mom can live on her own any more, please talk to a Social Worker and Discharge Counselor about her next move.
Helpful Answer (0)
Report

The bedsore itself could be causing dementia-like symptoms. Being in the very disorienting environment of a hospital can cause dementia-like symptoms. Anesthesia can cause dementia-like symptoms. (Ask her doctor about the specific local used on her.) I have never heard dementia-like symptoms as a side-effect of Aricept.

My thoughts are that your mother wouldn't be in the hospital if she were healthy, and almost any kind of ill-health can cause dementia-like symptoms in the elderly. UTIs are notorious for this, but they are not alone.

If that is what is causing mom's forgetfulness and repetitions those symptoms will lessen and probably go away once her health is restored.

Many doctors give aricept if there is any suspicion of dementia, on the theory that it might help and it isn't likely to hurt.

Dementia is the result of damage in the brain. Different kinds of dementia involve different kinds and locations of damage. There are several kinds of protein cells that are implicated. Researchers now think that this damage may build up in the brain for decades before symptoms appear. If dementia damage is present in your mother's brain, it did not get there since she entered the hospital or since she got sick. But recent events may have triggered the symptoms that go with that damage.

If the symptoms are from something temporary, they will improve when that temporary condition goes away. If Mom has had dementia building in her brain for a long time then the symptoms may be related to permanent damage.

I'm afraid your only choice here is to wait and see. Right now the focus has to be on getting you mother well from her immediate concerns.

I wish you both a good outcome!

Do keep us informed as this progresses. We care!
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions